Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


melanoma by HIV infection?
Apr 2, 2001

This forum really helps cause there's really few information you can get here in Japan. I was exposed 8 weeks ago and I believe I'm HIV+. I'm waiting for my 8 week HIV antibody test results. If it's negative I'll take my 3 and 6 month test but I think there's an emergency. During these few weeks, some of my moles are growing and many new ones are emerging! Is it possible that this is melanoma triggered by the immunosuppresion caused by HIV?

Response from Dr. Dezube

The first priority is to establish whether or not you are HIV positive. You need to know. The second priority is to get some of the moles biopsied. You need to find out whether or not you have melanoma or not. It is not unusual for moles to occasionally grow and change color. Obviously certain moles are more worrisome than others (non-symmetrical moles, moles with multiple colors, larger moles, irregular borders). You ask a good question regarding immunosuppression and melanoma. The data are not final when it comes to this question. At many of the conferences, there have been presentations about HIV'ers and melanoma. It's never clear whether these patients simply had both illnesses, or alternatively whether HIV predisposed them to melanoma as you suggest. We do know that you can treat certain melanomas by boosting the immune system either with interleukin-2 or with interferon. So therefore it makes sense that immunosuppression can aggrevate melanomas; Yet to be honest, most HIV doctors have not seen many HIVers with melanoma. At this point the priority is to find out what you have. Good luck. BD.


Previous
Large swollen gland that won't go away
Next
Kaposi's sarcoma and HIV Negative

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement